Using a population-based cohort, the authors of a recent study from Iceland performed a prospective study, collecting data on 96 individuals with drug-induced liver injury (DILI) from 2010-2011 (Gastroenterol 2013; 144: 1419-25 & editorial 1335-36). This study benefitted from a centralized medical care system with about 250,000 adults. Patients with acetaminophen toxicity were excluded.
- DILI occurred in 19 cases per 100,000 persons per year. This is higher than previous DILI estimates in other populations and may be due to identifying more subclinical cases.
- DILI increased markedly with age from 9 per 100,000 among 15-29 year olds to 41 per 100,000 among those >70; however, this paralleled the increase use of medications.
- Eight drugs were implicated in more than 1 case with subsequent risk estimates:
- Augmentin 1 per 2350 users
- Azathioprine 1 per 133 (mostly anicteric cases)
- Infliximab 1 per 148
- Nitrofurantoin 1 per 1369
- Isotretinoin 1 per 732
- Atorvastatin 1 per 3693
- Diclofenac 1 per 9148
- Doxycycline 1 per 16,339
Some commonly implicated drugs did not show up on the list: fluoroquinolones, macrolide antibiotics, minocycline, valproic acid, and cancer chemotherapeutic agents (except one case due to imatinib). The editorialist notes that these agents are not commonly used in Iceland. Also, 16% of cases were due to herbals and dietary supplements.
Consequences of DILI: 27% developed jaundice, 12% required hospitalization, and 1 patient died. The median time for liver tests to normalize in those that recovered was 64 days.
Related blog posts: